Illinois, 2003

Flooding in Illinois, September 10 to 13, 2003

September 10 to 13, 2003 · NWS PAH · 2 events in 2 counties and zones

Minor flooding of the Wabash River occurred for a few days. 9 feet on September 12.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Wabash River occurred for a few days. At Mount Carmel, where flood stage is 19 feet, the river crested at 19.9 feet on September 12. The crest at New Harmony, Indiana was only a couple of inches above the 15-foot flood stage. The impacts around Mount Carmel were mainly to low-lying farmland and oil fields near the river. Oil field production ceased with the exception of pumping units on substructures. Access to those was by boat only. The City of Mount Carmel installed flood gate C. At New Harmony, there was little impact, but some low cropland was flooded on the Illinois side of the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 10, 1:30 PM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Sep 10, 1:30 PM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT WED SEP 10 2003

CURRENT FORECAST PACKAGE IN GOOD SHAPE. BIGGEST FORECAST CHALLENGE
REMAINS TIMING...COVERAGE...AND INTENSITY OF APPROACHING SYSTEM.

WEAK 500 MB LOW WILL REMAIN JUST EAST OF THE CWA AS A LARGE STORM
SYSTEM BEGINS TO TAKE SHAPE OVER THE NW US. THIS PLACES OUR CWA
UNDER A WEAK RIDGE ALOFT WHICH WILL CONTINUE TO PRODUCE DOWNWARD
MOTION AND WEAK FLOW. THEREFORE...EXPECT LITTLE IN THE WAY OF CLOUDS
THROUGH THURSDAY...AND A CHANCE OF PATCHY FOG AGAIN EARLY THURSDAY
MORNING AS WINDS GO CALM AGAIN TONIGHT.

BELIEVE THE MAIN FORCING FACTOR WITH TIMING OF UPPER LOW PRESSURE
SYSTEM MOVING IN OVER THE WEEKEND WILL ACTUALLY BE ATTRIBUTED TO THE
REMNANTS OF HENRI OVER THE WESTERN ATLANTIC. MODELS COMING IN BETTER
AGREEMENT IN BRINGING THIS SYSTEM FURTHER WESTWARD INTO THE THE
CAROLINAS AND VIRGINIA EARLY IN THE WEEKEND. REALLY BELIEVE THIS
WILL TEND TO ENHANCE BLOCKING OF ANY WESTERN SYSTEMS...AS PER ETA
MODEL SOLUTION. THIS WOULD KEEP THE TEXAS/OK LOW PRESSURE WELL TO OUR
WEST THROUGH SAT...AND HENCE KEEP MUCH OF OUR AREA UNDER THE
INFLUENCE OF A SMALL UPPER HIGH PRESSURE SYSTEM.

SO...WILL CUT RAIN CHANCES ALL TOGETHER THU NIGHT/FRI MORNING...THEN
LIMIT ISOLATED/SLIGHT CHC OF SHOWER/THUNDER TO SE MISSOURI FRI
AFTERNOON AND NIGHT. IN RESPECT FOR FORECAST CONTINUITY AND GFS
SOLUTION...WILL LEAVE SMALL SHOWER/THUNDER CHANCES IN FOR SAT ALL
LOCATIONS.

THIS UPPER FLOW SCENARIO WOULD BRING THE BEST RAIN/STORM CHANCES TO
THE FORECAST REGION SATURDAY NIGHT OR SUNDAY AS NORTHERN STREAM
UPPER TROF MOVING EAST THROUGH THE CENTRAL PLAINS FINALLY KICKS OUT
THE UPPER LOW IN OKLAHOMA. ONCE THIS LATTER FEATURE PASSES SUNDAY
EVENING...SHOULD BRING HIGH PRESSURE AND A DRY START TO NEXT WEEK.

AVN/FWC MOS TEMPS LOOKS VERY REASONABLE THROUGH INTO THE WEEKEND.
WILL NOT STRAY TOO FAR OFF THESE VALUES.

.PAH...NONE.

MEFFERT
Hazardous weather outlook, Sep 10, 3:45 PM CST, 5 hours 15 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

PATCHY DENSE FOG IS EXPECTED AGAIN LATE TONIGHT. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND FRIDAY
NIGHT...MAINLY IN SOUTHEAST MISSOURI. HOWEVER...NO SEVER STORMS ARE
ANTICIPATED AT THIS TIME.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE QUAD
STATE REGION THIS WEEKEND. LATEST DATA INDICATES THAT SOME
THUNDERSTORMS COULD BECOME SEVERE ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SUNDAY.

MEFFERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wabash

When
September 10, 9:00 PM CST to September 13, 8:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Flood, White

When
September 10, 9:00 PM CST to September 13, 8:00 PM CST
Where
White forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337586, 5337587.